Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 498, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2004, 12:51 AM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 12:51 AM CDT (05:51 UTC)
- Expired
- Aug 16, 2004, 1:15 AM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cottonwood County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 160551 SVRFSD MNC033-101-160615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1251 AM CDT MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA EASTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA * UNTIL 115 AM CDT * AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR FULDA...OR ABOUT 9 MILES SOUTHEAST OF SLAYTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL MURRAY COUNTY EAST OF FULDA THROUGH 100 AM CDT RURAL COTTONWOOD COUNTY SOUTH OF WESTBROOK THROUGH 110 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4397 9576 4385 9575 4385 9536 4397 9535 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:47 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 15, 8:47 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 847 PM CDT SUN AUG 15 2004 .DISCUSSION... STRONG UPPER LEVEL WAVE DIVING SOUTH INTO NORTHERN SOUTH DAKOTA AT 0130Z. GOOD FORCING AND HEATING AHEAD OF THIS WAVE...BUT WITH MINIMAL MOISTURE...CONVECTION REALLY STRUGGLING. MCSS OVER CENTRAL NE ALSO LIKELY CUTTING OFF SOME OF OUR BETTER INFLOW OF MORE MOIST AIR. SO...CURRENT POPS NOT BAD...BUT READJUSTED PLACEMENT AND TIMING A BIT. THE SOUTHWEST CWA COULD ACTUALLY BE OUT OF IT FOR THE REMAINDER OF THE NIGHT...AND YKN TO AROUND SUX MAY HAVE TROUBLE GETTING ANYTHING. DECENT AREA OF CONVECTION OVER NORTH DAKOTA WITH COLD CORE ALOFT...SO THIS COULD SPARK A LITTLE MORE ACTIVITY LATER ON...SO CONTINUATION OF POPS OVERNIGHT LOOKS OK. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Aug 15, 11:49 AM CDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 AM CDT SUN AUG 15 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1149 AM CDT SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEFORE 2 PM ACROSS MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...ALTHOUGH PEA SIZE HAIL COULD ACCOMPANY THE STRONGEST STORMS. SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NORTH OF A GREGORY SOUTH DAKOTA TO MARSHALL MINNESOTA LINE...THEN SPREAD SOUTHEAST ACROSS THE REMAINDER OF THE AREA DURING THE EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO THE EVENING HOURS. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS...BUT 60 MPH WIND GUSTS ARE ALSO POSSIBLE. AS THUNDERSTORMS CONTINUE TO PUSH SOUTH ACROSS THE AREA OVERNIGHT THEY WILL GRADUALLY WEAKEN AND THE SEVERE WEATHER THREAT WILL DIMINISH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA...TO ROCK RAPIDS IOWA TO WINDOM MINNESOTA...SCATTERED THUNDERSTORMS WILL LINGER INTO MONDAY MORNING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THIS SAME AREA WILL SEE A SLIGHT CHANCE OF REDEVELOPMENT DURING THE AFTERNOON. IF STORMS CAN DEVELOP DURING THE AFTERNOON... AN ISOLATED STORM COULD PRODUCE PENNY SIZE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM NORTH OF A GREGORY TO MARSHALL LINE. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE REST OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER 6 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 15, 7:50 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SUN AUG 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL HURON 44.36N 98.22W
08/15/2004 1.00 INCH BEADLE SD TRAINED SPOTTER
0556 PM HAIL 6 NE WOONSOCKET 44.12N 98.19W
08/15/2004 0.88 INCH SANBORN SD TRAINED SPOTTER
&&
08Local storm report, Aug 15, 7:52 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT SUN AUG 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 5 SW BRUCE 44.39N 96.96W
08/15/2004 0.75 INCH BROOKINGS SD PUBLIC
&&
08Local storm report, Aug 15, 8:08 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT SUN AUG 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL WHITE 44.43N 96.65W
08/15/2004 0.88 INCH BROOKINGS SD TRAINED SPOTTER
0756 PM HAIL 7 N BROOKINGS 44.41N 96.79W
08/15/2004 0.75 INCH BROOKINGS SD TRAINED SPOTTER
&&
08Special weather statement, Aug 15, 9:23 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 923 PM CDT SUN AUG 15 2004 SDZ038-050-052-053-057>059-063-064-160300- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- 923 PM CDT SUN AUG 15 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 754 HAS EXPIRED... THE THREAT OF SEVERE WEATHER HAS ENDED...THUS THE WATCH HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL THUDNERSTORMS WILL REMAIN POSSIBLE THROUGHOUT THE NIGHT...WITH A FEW THAT COULD PRODUCE HAIL TO THE SIZ OF NICKELS. 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:38 AM CDT | Flash Flood Warning | FSD | Murray | 112 min |
| Aug 16, 3:58 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 17 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.